Alert archive / Virginia / Special Weather Statements in 2022

Special Weather Statement, NWS Blacksburg, VA

August 9, 2022Tazewell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 9, 2022, 6:21 PM EDT for Tazewell County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 6:21 PM EDT (22:21 UTC)
Expired
Aug 9, 2022, 7:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Tazewell County, VA

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS81 KRNK 092221
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Tue Aug 9 2022
 
VAZ007-092300-
Tazewell VA-
621 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of 
southwestern Tazewell County through 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Burke, or near Richlands, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain. 
         Frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8178 3720 8176 3724 8174
      3724 8172 3720 8168 3721 8156 3701 8158
      3699 8179 3705 8182 3711 8189
TIME...MOT...LOC 2221Z 275DEG 8KT 3717 8186 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:17 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 9, 6:17 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
617 PM EDT Tue Aug 9 2022

.SYNOPSIS...
Scattered shower and storm chances look to increase heading into
Wednesday as a slow moving cold front from the Ohio River Valley
pushes in. The front looks to slowly push southeast Thursday
with cooler and drier weather expected Friday into the weekend.
Storm chances look to return by early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 616 PM EDT Tuesday...

...Isolated storms with locally heavy rainfall continue through this
evening. Better storm coverage Wednesday as a front pushes south...

Once again it's another evening of hit or miss storms. Like the past
few evenings limited shear combined with high heat and humidity have
fueled storms with limited wind, lots of lightning, and locally
heavy rainfall. Any storms out there this evening will quickly
diminish after sunset with leftover convective debris scattered
about the region especially in areas west of the Blue Ridge. As a
result, expect partly cloudy to mostly clear skies overnight with
areas of patchy fog especially in the river valleys and areas that
did see rain. Lows will fall back into the mid 60s over the
mountains with low 70s out east.

Wednesday looks to be our day of transition as a slow moving front
sags south and east from the interior Northeast and Ohio River
Valley. The heat will remain with highs back around 80 over the
mountains to the low 90s out east. This will boost MLCAPE values up
around 1000-2000 j/kg making for ample fuel for thunderstorms to
feed off during the afternoon and evening hours. The mugginess will
also remain with dewpoints well into the 60s and PWATS close to 2"+
leading to efficient rainfall from any storms that form.

Although upper level support looks to increase with the front
dropping south overall flow still appears weak. 0-6 km shear values
per the HRRR, ConShort, and NAMnest continue to show values of less
than 25 kts leading more of an increased localized flooding threat
compare to severe threat due to slow moving storms. Even with that
said, one or two storms will have the capability of locally damaging
winds with localized flooding and lightning taking the main stage as
the front passes through. Cloud cover earlier in the day may
mitigate the severe threat even more with a focus north and east of
our area across central Virginia back to the Delmarva for marginal
severe weather concerns.

The front will likely sit static over the region Wednesday afternoon
and evening keeping the chance for scattered showers and storms
going. Not everyone will see the rain, but confidence per the 18z
guidance points to better coverage compared to the past few days.

Confidence remain high in the near term period. Moderate confidence
in pin pointing where the heaviest rainfall sets up due to isolated
and scattered activity.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 100 PM EDT Tuesday...

A stationary front will help maintain showers and storms across the
area through Thursday morning before heading south as a cold front
by the evening.

A front will be positioned across the northern sections of the
region Wednesday night and Thursday morning, but start heading south
as a cold front by the afternoon. Drier high pressure will start to
nose south into the region by the afternoon so that at best isolated
coverage is expected north of I-64 and west of I-81. Southern and
southeastern sections of the region may see some lingering showers
and storms into the early evening, but these are expected to
dissipate fairly rapidly as drier air moves into the region behind
the front.

Thursday night into Friday night, cooler and drier air will continue
to move south into the region as the high builds. A look at the
NAEFS guidance suggest Precipitable Water values may drop as low as
minus one sigma across the region by Friday morning, hinting at
guidance possibly being slightly too mild/moist. Will start trending
cooler/drier than guidance Friday night into early Saturday.

Temperatures during this portion of the forecast are expected to be
a few degrees above normal Wednesday night into Thursday, but start
trending to values around or slightly below normal Thursday night
into Friday night.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...

Dry and cool high pressure will be across the region over the
weekend, but give way to a return of scattered showers heading into
mid-week.

The cold front that crosses the region on Friday, will continuing
heading south across the southeast U.S. all while high pressure
builds into our region. A look at the latest NAEFS guidance offers
Precipitable Water values in the range of minus one sigma still
across the region on Saturday, with perhaps minus sigma across the
far southeast portion of the forecast area. This suggests that
undercutting guidance on dew points and low temperatures may be a
good option. This choice was made on Friday, but Saturday is setting
up to have even greater confidence on this adjustment.

By Sunday, while still on the lower side of guidance on Sunday, the
delta will not likely be as great thanks to the potential of some
moisture trying to make its way into at least western sections of
the region.

By Monday and Tuesday, the center of the high is expected to be
southeast of the region, and an upstream shortwave trough will be
progressing through the Ohio Valley. The specific path of this
feature varies from model to model, the trend should be there for
increasing potential of mainly afternoon and evening isolated to
scattered showers and storms.

Temperatures during this portion of the forecast are expected to
average a few degrees below normal.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As 120 PM EDT Tuesday...

Mainly VFR outside of any storms which could bring heavy
downpours. Confidence higher that storms will impact
BLF/BCB/ROA with timing anywhere in the 18-00z time frame.

Fog tonight will be patchy as clouds increase ahead of a front
in the mountains. Mainly VFR, except some IFR to LIFR possible
at BCB/LWB.

Average confidence for timing and location of precipitation
Average confidence for ceiling, visibility and wind.

.Extended Aviation Discussion...

More widespread showers and thunderstorms are expected
Wednesday afternoon into Thursday just ahead of an approaching
cold front. Model guidance has trended slower with the timing of
the front. The storms could produce IFR to MVFR conditions due
to heavy rainfall. Patchy fog will also occur during the early
morning hours due the humid air mass. In between the storms and
the fog, VFR conditions are anticipated.

Friday and Saturday will be VFR and dry behind the cold front.

Cannot rule out a few showers Sunday but mainly VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...ET
NEAR TERM...ET/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/WP
Hazardous weather outlook, Aug 9, 5:23 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
523 PM EDT Tue Aug 9 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-102130-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
523 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Isolated thunderstorms are expected this evening. Very heavy
rainfall rates may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous thunderstorms are expected Wednesday afternoon
and evening. Very heavy rainfall rates may result in localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 5:19 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
519 PM EDT Tue Aug 9 2022

NCZ005-VAZ044-092145-
Rockingham NC-Pittsylvania VA-
519 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of
northeastern Rockingham and southwestern Pittsylvania Counties
through 545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eden, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden...
Mayfield...
Oregon Hill...
Draper...
Cascade...
Harrisons Crossroads...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3641 7985 3646 7987 3654 7976 3654 7972
      3658 7970 3663 7964 3651 7951 3651 7952
      3646 7952
TIME...MOT...LOC 2118Z 239DEG 10KT 3650 7975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PM
Special weather statement, Aug 9, 5:31 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
531 PM EDT Tue Aug 9 2022

NCZ005-VAZ044-092200-
Rockingham NC-Pittsylvania VA-
531 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of
northeastern Rockingham and southwestern Pittsylvania Counties
through 600 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm
between Eden and Danville, near the state line, moving northeast at
10 to 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain.
         Frequent Lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden...
Mayfield...
Aiken Summit...
Cascade...
Draper...
and Oregon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 7977 3654 7971 3662 7970 3665 7956
      3655 7949 3654 7949 3654 7951 3647 7952
      3645 7969
TIME...MOT...LOC 2129Z 244DEG 16KT 3655 7968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

11
Special weather statement, Aug 9, 5:45 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Tue Aug 9 2022

VAZ015-092230-
Grayson VA-
545 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of
Grayson County through 630 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Comers Rock, or 7 miles northwest of Independence, moving east at 5
mph.

HAZARD...Winds up to 30 mph. Heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.  Very heavy rainfall could result in
         localized flooding.

Locations impacted include...
Independence...
Fries...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
and Bridle Creek.

Radar estimates that between 1 and 2 inches of rain has fallen just
east of Troutdale...along Middle Fox Creek, and Panther Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive rainfall from this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.  Also watch for
debris which may get washed onto the highway, in addition to washed
out driveways and culvert pipes.

&&

LAT...LON 3675 8133 3676 8125 3676 8119 3677 8116
      3677 8109 3679 8108 3680 8104 3668 8094
      3657 8113 3658 8144 3672 8146
TIME...MOT...LOC 2138Z 252DEG 6KT 3670 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PM
Special weather statement, Aug 9, 5:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT Tue Aug 9 2022

VAZ022-023-034-092230-
Botetourt VA-Roanoke VA-Bedford VA-
552 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of
northeastern Roanoke, west central Bedford and south central
Botetourt Counties and the northeastern City of Roanoke through 630
PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollins, or near Roanoke, moving east at 5 mph.

HAZARD...Winds up to 30 mph and pea size hail. Heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Vinton...
Stewartsville...
Montvale...
Laymantown...
Hollins...
and Blue Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3731 7997 3737 7997 3739 7977 3736 7962
      3728 7966 3726 7978
TIME...MOT...LOC 2150Z 276DEG 5KT 3734 7995

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PM
Special weather statement, Aug 9, 5:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT Tue Aug 9 2022

VAZ044-092230-
Pittsylvania VA-
559 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of
south central Pittsylvania County and the City of Danville through
630 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayfield, moving east at 20 mph.

HAZARD...Winds up to 30 mph and pea size hail. Lightning. Heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.  Very heavy rainfall could result in localized
         flooding...especially within the city of Danville where
         runoff may result in street flooding, or ponding of water
         in poor drainage areas.  Lightning may result in power
         outages.

Locations impacted include...
Danville...
Ringgold...
and Westover Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3665 7959 3667 7927 3654 7929 3654 7961
TIME...MOT...LOC 2156Z 256DEG 17KT 3657 7953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PM
Special weather statement, Aug 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Tue Aug 9 2022

VAZ007-092300-
Tazewell VA-
621 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of
southwestern Tazewell County through 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Burke, or near Richlands, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rain.
         Frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
Amonate...
and Claypool Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8178 3720 8176 3724 8174
      3724 8172 3720 8168 3721 8156 3701 8158
      3699 8179 3705 8182 3711 8189
TIME...MOT...LOC 2221Z 275DEG 8KT 3717 8186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:16 PM EDTSpecial Weather StatementRNKHenry44 min
Aug 9, 1:56 PM EDTAreal Flood AdvisoryRNKCarroll, Henry, Patrick3 hr
Aug 9, 1:59 PM EDTSpecial Weather StatementRNKCarroll46 min
Aug 9, 2:25 PM EDTSevere Thunderstorm WarningRNKCarroll39 min
Aug 9, 2:41 PM EDTAreal Flood AdvisoryRNKCarroll, Patrick112 min
Aug 9, 5:31 PM EDTSpecial Weather StatementRNKCity of Danville29 min
Aug 9, 5:45 PM EDTSpecial Weather StatementRNKGrayson45 min
Aug 9, 5:52 PM EDTSpecial Weather StatementRNKCity of Roanoke38 min
Aug 9, 5:59 PM EDTSpecial Weather StatementRNKCity of Danville31 min
Aug 9, 6:04 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke41 min
Aug 9, 3:21 PM EDTSpecial Weather StatementRNKWilkes39 min
Aug 9, 5:19 PM EDTSpecial Weather StatementRNKRockingham26 min

Nearby

Special Weather Statements in Virginia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.